Probiotics appear to be good for you in every way. Aside from aiding in digestion, the friendly gut microbiota also assists in many bodily functions, such as regulating circadian rhythm, reducing allergies and promoting heart health. However, can something so beneficial also have side effects? There have actually been reports of users experiencing diarrhea after going on a probiotic supplement. Can probiotics cause diarrhea?
What Normally Causes Diarrhea?
The main cause is due to the presence of parasitic bacteria in your gut. This includes salmonella and the notorious E. coli. It may also be the result of virus infections, such as the rotavirus, which is a common cause of acute diarrhea in children.
Other triggers of diarrhea include:
- Antibiotics: can indiscriminately kill good and bad bacteria
- Lactose: some people lack the enzyme responsible for lactose digestion
- Pre-existing digestive disorders: such as celiac, colitis or Crohn’s disease
Probiotics, for the most part, reduce diarrhea. This was confirmed in a study showing that subjects on a probiotic supplement noticed results in an average of one day. This is not a surprise considering good bacteria promotes digestion and fights off the bad bacteria that causes watery stools. Why, then, do some people complain of diarrhea within hours or days after taking probiotics?
How Do Probiotics Cause Diarrhea?
First, we must point out that diarrhea is not a common probiotic side effect. It is only experienced by a small number of first-time probiotic users. In nearly every instance, the problem dissipates once the body adjusts.
Some people have an unhealthy ratio of bad-to-good gut bacteria. When you take corrective action for the first time, the body may respond with feelings of nausea and gas. This may lead to mild bouts of diarrhea. Taking probiotics also causes abrupt changes in stomach pH levels, resulting in symptoms commonly associated with irritable bowel syndrome.
WEIGHT LOSS: Does Gut Bacteria Contribute to a Slimmer Waistline?
As the probiotics overtake pathogenic bacteria, the hostile microorganisms release gas in their death throes. As this occurs, you may experience diarrhea and associated symptoms like stomach cramps and acid reflux. Most people only notice symptoms for the first two or three days of taking a probiotic supplement. In fact, any initial feelings of wrenching in the gut is actually a good thing. It’s a sign your stomach is reacting to the introduction of healthy microbiota.
With probiotic use also comes greater stool frequency. Certain bacterial strains also expedite the movement of waste through the gut and colon. This often leads to softer stools that may appear and feel more watery than you’re accustomed to.
Diarrhea From Probiotic-Rich Foods
Some people also experience diarrhea after consuming foods high in probiotics. Most commonly, this includes yogurt or other fermented foods. Diarrhea may be a symptom not long after consumption. The probiotics may cause watery stools for the reasons explained above. However, it may also be from the food itself and not from the live bacteria. If you’re lactose intolerant and consume yogurt, for example, then diarrhea may certainly be an after-effect.
Pickled foods are also rich in probiotics. Pickled dishes also tend to be high in sodium. The excess salt may lead to hypertension, dehydration, and, yes, even diarrhea. The same goes for miso soup, another probiotic-rich food. Miso is made from soy, which in some people may cause diarrhea and other gastric upsets.
The Best Probiotic for Diarrhea
Can probiotics cause diarrhea? Yes. However, we can’t overemphasize that probiotics cause diarrhea only in a very small minority of users. Even in those rare instances, the symptoms are almost always temporary. Probiotics, for the most part, are a diarrhea reducer.
With this in mind, you should definitely take probiotics for diarrhea if you regularly experience loose stool. We suggest looking at the type of strains in a probiotic supplement. Some strains are more beneficial for treating digestive disorders than others.
One useful strain is lactobacillus and its sub-strains. One study showed that L. acidophilus and L. rhamnosus were effective in treating traveler’s diarrhea. It was also useful in treating acute diarrhea in children. Both strains are available in cultured dairy products. You can also find them in Floracil50.
Another study published in the BMJ Journal found that the strains L. casei and L. bulgaricus were effective in treating diarrhea associated with antibiotic use.
As you can see, there is no single best probiotic for diarrhea. This is why we recommend a multi-strain product over those with a single strain. Research also suggests that multiple strains may have a synergistic effect and be more potent than a single strain working solo.
Can Probiotics Cause Diarrhea? Yes, But …
As we have shown, probiotics can induce diarrhea. However, once you get past the adjustment phase, it becomes a nonissue. While probiotics and diarrhea are inextricably linked, the former is a long-term solution for smoother stools. In other words, probiotics reduce diarrhea far more than they induce it.